The Essendon Football Club drug and supplements saga has sparked a rush in the use of cosmetic and performance-enhancing drugs, with experts reporting a disturbing rise in young people injecting hormones and peptides.
The staff of needle centres say recent sports doping revelations have been followed by a spike in new users of steroids and other performance and image-enhancing drugs - known as ''PIEDs''.
RMIT professor Aaron Smith, an expert in drugs in sport, said reports that Essendon players were being injected with peptides had become ''one of the best public relations success stories for performance-enhancing drugs around''.
''It's been amazing at promoting drug use,'' Professor Smith said.
And there was a big spike in Google searches for the tanning peptide Melanotan II when in August last year it was claimed that Essendon coach James Hird sustained side-effects after injecting it.
The Therapeutic Goods Administration has not registered Melanotan or Melanotan II for use in Australia and it cannot be legally imported - but it can legally be used.
Chief executive of the harm minimisation group Anex, John Ryan, said some outer-eastern drug services had seen more young men asking for Melanotan injecting equipment, ''to get a quick-fix tan for summer''.
''NSW and Queensland have been reporting Melanotan injections amongst the 'body beautiful' set for a few years now. Victoria is catching up, post [the] Essendon publicity splurge,'' Mr Ryan said.
He said buying steroids and peptides on the internet was a growth industry that was impossible to stop.
''The publicity that both performance and image-enhancing drugs got through the Essendon scandal was better than a multimillion-dollar marketing campaign could buy,'' he said.
Essendon Football Club declined to comment on the reports.
Staff at inner-city needle and syringe programs said they had noticed an increase in clients after the Essendon case and also after high-profile sporting busts in cycling and Olympic teams.
North Yarra Community Health manager Danny Jeffcote said the ''subtle message'' of these revelations was that if it is good enough for top athletes ''why should if be different for anyone else''.
At St Kilda's Salvation Army Crisis Services, staff are seeing an increase in men in their early 20s using such drugs in an effort to become and bigger and more buff.
Health services manager Paul Bourke said that in the past steroid injectors were mostly bodybuilders.
Australia Medical Association president Steve Hambleton said boys as young as 15 were now experimenting with these drugs.
He warned: ''If sex hormones are used by people when they are not skeletally mature they might not even reach their full height.''
One Melbourne bodybuilder said some young men ''smash gear'' because they were too impatient about getting results.
''A lot of them are uneducated insecure little boys who have only been training a few months.''
In adult men, side-effects of steroid use include breast growth, shrunken testicles and hair loss. Women can sprout facial hair and acquire a deeper voice.
Professor Smith said athletes who used steroids in the 1960s and 1970s were now dying in disproportionate numbers.
He expects to see a new generation of users hospitalised with health problems in the next 10 to 20 years. ''But it will happen to them younger because the doses are higher,'' he said.
The easiest way to buy steroids here was on the internet, Professor Smith said, with south-east Asia home to most online suppliers. ''Or there are a whole suite of crime syndicates that import en masse and distribute through gyms.''
Health workers are concerned many who inject hormones and peptides remain dangerously ignorant about the risks of contracting hepatitis C and HIV.
Mr Jeffcote said new users of such drugs do not often seek traditional drug and alcohol services because they did not consider themselves to be ''druggies''.
''There's a perception that 'Well, because the other guys at the gym look fit and healthy and beautiful, how could they have a disease'?'' But the situation is completely the opposite.''
Do you know more?